Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 118, NWS Las Vegas, NV

September 22, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 22, 2015, 3:28 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2015, 3:28 PM MST (22:28 UTC)
Expired
Sep 22, 2015, 6:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 150 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WGUS55 KVEF 222228
FFWVEF
AZC015-230130-
/O.NEW.KVEF.FF.W.0118.150922T2228Z-150923T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM MST TUE SEP 22 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 630 PM MST
    
* AT 325 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN OVER MT TRUMBULL LOOP. THESE STORMS ARE NEARLY 
  STATIONARY. DOPPLER RADAR INDICATES UP TO TWO INCHES OF RAIN HAS 
  ALREADY FALLEN ACROSS PORTIONS OF MT TRUMBULL LOOP AND ANTELOPE 
  VALLEY ROAD. FLASH FLOODING IS EXPECTED IN THESE AREAS AND THESE 
  ROADS WILL LIKELY BE IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... TOROWEAP 
  CAMPGROUND...BAR TEN RANCH...MT. TRUMBULL...MT TRUMBULL 
  LOOP...ANTELOPE VALLEY ROAD...TOROWEAP ROAD AND TUWEEP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3635 11272 3632 11272 3632 11275 3628 11279
      3628 11287 3623 11296 3624 11302 3617 11313
      3618 11316 3615 11320 3609 11323 3610 11331
      3605 11335 3599 11334 3596 11342 3629 11349
      3648 11322 3653 11302 3648 11277 3635 11266

$$

PULLIN
2 follow-up statements
159 
WGUS75 KVEF 222345
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 PM MST TUE SEP 22 2015

AZC015-230130-
/O.CON.KVEF.FF.W.0118.000000T0000Z-150923T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
445 PM MST TUE SEP 22 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...

AT 441 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS WEAKENING AND 
MOVING SOUTH OUT OF THE WARNED AREA. MRMS DATA ESTIMATES 1.75 TO 
2.10 INCHES OF RAIN HAVE FALLEN IN AND AROUND MT TRUMBULL LOOP AND 
ANTELOPE VALLEY ROADS OVER THE PAST 2-3 HOURS. THESE ROADS WILL 
LIKELY BE IMPASSABLE...AS EXCESSIVE RUNOFF IS EXPECTED TO CONTINUE 
OVER THE NEXT FEW HOURS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... TOROWEAP 
CAMPGROUND...BAR TEN RANCH...MT. TRUMBULL...MT TRUMBULL 
LOOP...ANTELOP VALLEY ROAD...TOROWEAP ROAD AND TUWEEP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3635 11272 3632 11272 3632 11275 3628 11279
      3628 11287 3623 11296 3624 11302 3617 11313
      3618 11316 3615 11320 3609 11323 3610 11331
      3605 11335 3599 11334 3596 11342 3629 11349
      3648 11322 3653 11302 3648 11277 3635 11266

$$

PULLIN
960 
WGUS75 KVEF 230128
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
628 PM MST TUE SEP 22 2015

AZC015-230137-
/O.EXP.KVEF.FF.W.0118.000000T0000Z-150923T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
628 PM MST TUE SEP 22 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MOHAVE COUNTY WILL EXPIRE
AT 630 PM MST...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3635 11272 3632 11272 3632 11275 3628 11279
      3628 11287 3623 11296 3624 11302 3617 11313
      3618 11316 3615 11320 3609 11323 3610 11331
      3605 11335 3599 11334 3596 11342 3629 11349
      3648 11322 3653 11302 3648 11277 3635 11266

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:08 PM MST, 20 minutes earlier.

Area forecast discussion, Sep 22, 3:08 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
308 PM PDT TUE SEP 22 2015

.SYNOPSIS..ISOLATED THUNDERSTORMS OVER PORTIONS OF THE SOUTHERN
SIERRA...SOUTHERN GREAT BASIN AND MOJAVE DESERT WILL DISSIPATE LATE
THIS EVENING. DRIER AND MORE STABLE AIR WILL MOVE IN ON WEDNESDAY...
WITH TEMPERATURES RISING ABOVE NORMAL THROUGH THE WEEKEND.
&&

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

THE CLOUD SHIELD THAT WAS OVER MUCH OF SOUTHERN NEVADA AND NORTHWEST
ARIZONA THIS MORNING BEGAN CLEARING EARLY THIS AFTERNOON...ALLOWING
SURFACE HEATING TO INITIATE ISOLATED THUNDERSTORMS OVER THE
MOUNTAINS. MOIST AND UNSTABLE AIR WAS EVIDENT OVER EASTERN SAN
BERNARDINO...CLARK...MOHAVE COUNTIES. HOWEVER...THE HEATING GOT A
LATE START AND ADDITIONAL THUNDERSTORMS SHOULD STAY OVER THE
MOUNTAINS THEN DISSIPATE FAIRLY QUICKLY AFTER SUNSET. CONVECTION MAY
PERSIST OVER EASTERN MOHAVE COUNTY A LITTLE LONGER THIS EVENING THAN
OTHER ZONES. AS THE LOW PRESSURE SYSTEM OVER ARIZONA LIFTS ACROSS
THE FOUR CORNERS REGION...A RIDGE WILL MOVE OVER THE FORECAST AREA
WEDNESDAY BRINING WARMER AND DRIER AIR ALOFT. THIS SHOULD INHIBIT
ANY CONVECTION WEDNESDAY EVEN THOUGH BOUNDARY LAYER MOISTURE WILL BE
SLOW TO CLEAR OUT WITH NO SCOURING WINDS. THE RIDGE WILL SHIFT TO
THE EAST THURSDAY ALLOWING INCREASINGLY DRY SOUTHWEST FLOW OVER THE
FORECAST AREA THURSDAY. TEMPERATURES WILL INCREASE A FEW DEGREES BY
THURSDAY AS WE DRY OUT AND HIGHS IN LAS VEGAS AND OTHER MOJAVE
DESERT LOCATIONS WILL REACH THE TRIPLE DIGITS AGAIN.

.LONG TERM...FRIDAY THROUGH TUESDAY

USING A BLEND OF THE ECMWF/CMC AS LAST FEW RUNS OF THE GFS HAVING A
DIFFICULT TIME RESOLVING UPSTREAM SHORTWAVE ENERGY ACROSS THE
NORTHEAST PACIFIC. THE ECMWF/CMC BOTH ARE NOW SLOWER/LAGGING AN
UPPER TROUGH OFF SHORE OF THE PAC NW COAST WELL INTO EARLY NEXT
WEEK. FOR US, DOWNSTREAM OF THE TROUGH THAT MEANS A STRONG RIDGE
WILL BE IN PLACE OVER THE INTERMOUNTAIN WEST. BUMPED UP HIGHS SOME
MORE AS GUIDANCE CONTINUES TO GET WARMER. NOW WE ARE LOOKING AT
HIGHS RUNNING SOME 7 TO 11 DEGREES ABOVE NORMAL THIS WEEKEND. &&

.AVIATION...FOR MCCARRAN...WINDS CURRENTLY FROM EAST-NORTHEASTERLY
DIRECTION WILL SHIFT TO SOUTHEAST BETWEEN 21Z AND 00Z...THEN
EVENTUALLY TO SOUTH-SOUTHWEST THIS EVENING...LIKELY BETWEEN 23Z AND
02Z. CONFIDENCE IN EXACT TIMING OF THESE SHIFTS IS MODERATE AT BEST.
SPEEDS THROUGH THE AFTERNOON ARE GENERALLY EXPECTED TO REMAIN IN THE
5-10KT RANGE...WITH OCCASIONAL GUSTS POSSIBLE. A FEW ISOLATED
SHOWERS/THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...MAINLY
IN THE PEACH SPRINGS AND MORMON MESA CORRIDORS. LIGHT WINDS FAVORING
TYPICAL DIURNAL TRENDS ARE EXPECTED WEDNESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MAINLY LIGHT WINDS FAVORING TYPICAL DIURNAL TRENDS ARE
EXPECTED THROUGH WEDNESDAY. A FEW ISOLATED SHOWERS/THUNDERSTORMS
WILL REMAIN POSSIBLE THIS EVENING...MAINLY OVER FAR NORTHWEST
ARIZONA AND EASTERN NEVADA. DRIER CONDITIONS ARE EXPECTED ACROSS THE
REGION BY WEDNESDAY. &&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES. &&

SHORT TERM...ADAIR
AVIATION....WOLCOTT
LONG TERM....PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 2:25 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.